Can Retinol Cause Acne?
It’s effective for treating and preventing acne, but can retinol cause acne? Retinol has become the gold standard for combating numerous skin conditions including acne and signs of aging. In some cases, however, retinol can make skin worse before it makes it better. That might even mean dealing with pesky pimples a few days or weeks into your new retinoid regimen—it's what the dermatologists call, skin purging.
Wondering why am I breaking out after using retinol? Here’s everything you should about why retinol causes acne and what you can do about it.
Can Retinol Cause Acne?
Retinol, a form of vitamin A, is extremely effective in enhancing skin cell turnover. It promotes the shedding of dead skin cells, preventing them from clogging pores and forming acne. By accelerating the growth of fresh new skin cells, retinol reduces the likelihood of comedones (whiteheads and blackheads) and pustules, helping to clear existing acne and prevent new breakouts.
Many people use retinol as an acne treatment with positive results. That being said, it may also lead to adverse effects such as dryness, flaking, blackheads, whiteheads, and painful acne breakouts.
Can retinol cause acne? Yes, retinol can cause breakouts in the initial stages of using it in your skincare routine. And the reasoning for this is down to its ability to increase cell turnover. While this makes it effective for improving skin texture, it also brings up other kinds of stuff in your skin which may lead to blemishes. The official name for this is retinoid purging, or skin purging. It’s also commonly known as the “retinol uglies.”
What is Skin Purging?
Skin purging is when your skin breaks out after using certain skincare products—or more specifically, active ingredients like retinol. It's not new acne. It's your skin clearing out existing blockages faster.
When you introduce certain skincare products with active ingredients like retinoids, exfoliants (AHAs, BHAs), or benzoyl peroxide, they can speed up your skin's natural renewal process. This means they help your skin shed dead cells and bring impurities to the surface more quickly.
The impurities that were already lurking beneath the surface, such as microcomedones (tiny, pre-acne lesions), will suddenly become visible as pimples, blackheads, or whiteheads. It might seem like these products are causing your skin to break out, but in reality, they are just pushing the existing issues to the skin’s surface.
Skin purging is usually a short-term side effect, lasting several weeks, and is often followed by clearer and healthier skin. However, if the breakouts persist or become severe, it might indicate that the retinol products are not suitable for your skin, so consulting a dermatologist is advisable.
How to Deal with Retinol Purging
With regards to can retinol cause acne, it can, but it’s not exactly true acne. When you first start using retinol serums and retinol creams, it’s common to experience a purging process that looks like acne. However, these symptoms should last no longer than a few weeks. Here’s how to overcome retinol purging.
1: Don’t Quit Just Yet
If you experience breakouts after using retinol products, your first thought may be to discontinue use. Before you do, give it time to do its thing. Remember, retinol purging is a side effect that only lasts several weeks. Once it’s over, you can continue to use retinol and reap all the benefits of doing so. After all, it would be a shame to miss out on all those benefits like preventing fine lines, firming loose skin, fading hyperpigmentation, and combating acne (as well as acne scars!).
According to dermatologists, retinoid purging is normal for any skin type. It’s simply your skin worsening before it improves. And that’s totally, 100% normal. Even so, it’s worth knowing whether you’re dealing with a purge or simply a negative reaction. If symptoms include intense levels of redness, flakiness, or burning, consult with a dermatologist and stop using immediately.
2: Use it Once a Week
It’s always a good idea to start slow when it comes to using retinol. Opt for a low concentration formula once a week to allow your skin to adjust to it. You can ramp things up over time once your skin gets used to it. Especially if you have dry skin or sensitive skin, once a week should be more than enough to enjoy the benefits of retinol without ending up red and flaky.
Those with oily skin, on the other hand, may be able to tolerate the use of retinol every other night in the beginning stages. Pay attention to your skin. You’ll know when it’s not happy, and in that case, you can tweak the usage frequency.
3: Strengthen Your Skin Barrier
Retinol is an anti-aging powerhouse that can treat all kinds of skin concerns including acne, dark spots, and uneven skin tone. However, it can also zap your skin of moisture. Always use a rich moisturizer in your daily skincare routine to strengthen and repair the skin barrier. Besides keeping skin healthy, moisturizing eases the symptoms of flareups such as dryness and peeling.
Pick a moisturizer with hyaluronic acid, ceramides, vitamin E, or glycerin to boost hydration and help with visible dryness and flaking.
4: Mix it with Your Moisturizer
Can retinol cause acne? It can make skin initially appear worse by bringing dirt and impurities to the skin’s surface. Within a few weeks, skin should look noticeably clearer. To reduce your risk of redness and irritation, try diluting your retinol with moisturizer before applying.
Some derms recommend the “retinol sandwich” which involves applying moisturizer before and after your retinoid for extra protection.
5: Always Finish with Sunscreen
Retinoids make skin more sensitive to the sun and ultimately more susceptible to UV damage. For that reason, it’s always best to follow up with SPF 30 or higher during the daytime. Many dermatologists recommend using retinol only in the evening. Either way, you should always be applying a generous layer of sun protection before leaving the house every day.
3 Retinol Products to Try
Now you know the answer to can retinol cause acne we’ve rounded up our favorite bundles packed full of retinol goodness.
Can Retinol Make You Break Out More?
Retinol can sometimes trigger an initial increase in breakouts due to skin purging. This temporary phase is a sign that your skin is adjusting to the new product, shedding dead skin cells, and bringing underlying issues to the surface. As your skin gets used to retinol, it typically improves and can lead to clearer skin with fewer breakouts in the long run.
Can retinol cause acne? Applying retinol is an effective treatment which promotes fewer breakouts with consistent use. In the short term, retinol can lead to acne breakouts, dryness, peeling, and a range of other temporary outcomes. This is known as the purge phase and typically lasts for up to six weeks.
Photo by Anna Nekrashevich, Pexels